Key findings and recommendations from the H2020 projects on Tipping Points: TiPES, COMFORT, TiPACCs available

Below you can find a list of all TiPES publications, since the start of the project in Sept 2019.


von der Heydt, Anna S. “Can the Miocene climate inform the future?.” Science 377.6601 (2022): 26-27.

Hopcroft, Peter, and Paul Valdes. “Green Sahara tipping points in transient climate model simulations of the Holocene.” Environmental Research Letters (2022).

Myrvoll-Nilsen, Eirik, et al. “Comprehensive uncertainty estimation of the timing of Greenland warmings in the Greenland ice core records.” Climate of the Past 18.6 (2022): 1275-1294.

Margazoglou, G., et al. “Nonequilibrium ensembles for the three-dimensional Navier-Stokes equations.” Physical Review E 105.6 (2022): 065110.

Ditlevsen, Peter. “The Pleistocene Glacial Cycles and Millennial-Scale Climate Variability.” Atmosphere-Ocean (2022): 1-12.

Walwer, D., M. Ghil, and E. Calais. “A Data-Based Minimal Model of Episodic Inflation Events at Volcanoes. Front.” Earth Sci 10 (2022): 759475.

Westhoff, Julien, et al. “Melt in the Greenland EastGRIP ice core reveals Holocene warm events.” Climate of the Past 18.5 (2022): 1011-1034.

Smith, Taylor, Dominik Traxl, and Niklas Boers. “Empirical evidence for recent global shifts in vegetation resilience.” Nature Climate Change (2022): 1-8.

Riechers, Keno, et al. “Orbital insolation variations, intrinsic climate variability, and Quaternary glaciations.” Climate of the Past 18.4 (2022): 863-893.

Pöppelmeier, Frerk, et al. “Neodymium isotopes as a paleo-water mass tracer: A model-data reassessment.” Quaternary Science Reviews 279 (2022): 107404.

Kobras, Melanie, Maarten HP Ambaum, and Valerio Lucarini. “Eddy saturation in a reduced two-level model of the atmosphere.” Geophysical & Astrophysical Fluid Dynamics (2021): 1-18.

Neamţu, Alexandra, and Christian Kuehn. “Rough center manifolds.” SIAM Journal on Mathematical Analysis 53.4 (2021): 3912-3957.

Maiocchi, Chiara Cecilia, Valerio Lucarini, and Andrey Gritsun. “Decomposing the dynamics of the Lorenz 1963 model using unstable periodic orbits: Averages, transitions, and quasi-invariant sets.” Chaos: An Interdisciplinary Journal of Nonlinear Science 32.3 (2022): 033129.

Boettner, Christopher, and Niklas Boers. “Critical slowing down in dynamical systems driven by nonstationary correlated noise.” Physical Review Research 4.1 (2022): 013230.

Venugopal, Abhijith, et al. “Role of mineral dust in the nitrate preservation during the glacial period: Insights from the RICE ice core.” Global and Planetary Change 209 (2022): 103745.

Boulton, Chris A. “Looking to the (far) future of climate projection.” Global Change Biology 28.2 (2022): 346-348.

Snoll, Brooke, Ruza Ivanovik, Paul Valdez, Amanda Maycock, and Lauren Gregoire. “Effect of orographic gravity wave drag on Northern Hemisphere climate in transient simulations of the last deglaciation.” Climate Dynamics (2022).

Bastiaansen, Robin, Anna von der Heydt, and Henk Dijkstra. “Fragmented tipping in a spatially heterogeneous world.” Environ. Res. Lett. 17 (2022): 045006.

Kuehn, Christian, Kerstin Lux, and Alexandra Naemtu. “Warning signs for non-Markovian bifurcations: colour blindness and scaling laws” Proc. R. Soc. A. 478 (2022): 20210740.

Boulton, C., T. Lenton, and N. Boers. “Pronounced loss of Amazon rainforest resilience since the early 2000s.” Nature Climate Change 12 (2022), 271-278.

Ragon, Charline, et al. “Robustness of competing climatic states.” Journal of Climate early online release (2022).

Rousseau, D.-D., W. Bagniewski, and M. Ghil. “Abrupt climate changes and the astronomical theory, are they related?” Climate of the Past 18 (2022): 249-271.

Mitsui, Takahito and Niklas Boers. “Machine learning approach reveals strong link between obliquity amplitude increase and the Mid-Brunhes transition.” Quaternary Science Reviews 277 (2022): 107344.


Gelbrecht, Maximilian, Niklas Boers, and Jürgen Kurths. “Neural partial differential equations for chaotic systems.” New Journal of Physics 23.4 (2021): 043005.

Charó, Gisela, M.D. Chekroun, D. Sciamarella, and Michael Ghil. “Noise-driven topological changes in chaotic dynamics.” Chaos 31 (2021), 103115.

Kuehn, C., A. Neamtu, and S. Sonner. “Random attractors via pathwise mild solutions for stochastic parabolic evolution equations.” Journal of Evolution Equations 21 (2021): 2631-2663.

Engel, M., M.-A. Gkogkas, and C. Kuehn. “Homogenization of fully-coupled chaotic fast-slow systems via intermediate stochastic regularization.” Journal of Statistical Physics 183 (2021): 25.

Newman, J., M. Lucas, and A. Stefanovska. “Stabilization of cyclic processes by slowly varying forcing.” Chaos 31.12 (2021): 123129.

Engel, M., Felix Hummel, and Christian Kuehn. “Connecting a direct and a Galerkin approach to slow manifolds in infinite dimensions.” Proceedings of the American Mathematical Society Series B, 8 (2021), 252-266.

Riechers, Keno and Niklas Boers. “Significance of uncertian phasing between the onsets of stadial-interstadial transitions in different Greenland ice core proxies.” Climate of the Past 17 (2021): 1751-1775.

Tomasini, Umberto Maria, and Valerio Lucarini. “Predictors and predictands of linear response in Spatially Extended Systems.” European Physical Journal Special Topics 230 (2021): 2813-2832.

Ashwin, Peter and Julien Newman. (2021). “Physical measures and tipping probabilities for chaotic attractors of asymptotically autonomous systems.” The European Physical Journal Special Topics 230, 3235-3238.

Bagniewski, W., M. Ghil, and D. D. Rousseau. “Automatic detection of abrupt transitions in paleoclimate records.” Chaos 31.11 (2021): 113129.

Mitsui, Takahito and Niklas Boers. “Seasonal prediction of Indian summer monsoon onset with echo state networks.” Environmental Research Letters 16.7 (2021): 074024.

Pöppelmeier, Frank, D.J. Jansen, S.L. Jaccard, and Thomas F. Stocker. “Modeling the marine chromium cycle: New constraints on global-scale processes.” Biogeosciences 18.19 (2021): 5447-5463.

Boers, Niklas. “Observation-based early-warning signals for a collapse of the Atlantic Meridional Overturning Circulation.” Nature Climate Change 11 (2021): 680-688.

Hummel, Felix. “Sample paths of white noise in spaces with dominating mixed smoothness.” Banach Journal of Mathematical Analysis 15 (2021): 54.

Zagli, Niccolò, Valerio Lucarini, and Grigorios A. Pavliotis. “Spectroscopy of phase transitions for multiagent systems.” Chaos 31.6 (2021): 061103.

Boettner, Christopher, Georg Klinghammer, Niklas Boers, Thomas Westerwald, and Norbert Marwan. “Early-warning signals for Cenozoic climate transitions.” Quaternary Science Reviews 270 (2021).

Ciemer, Catrin, Ricarda Winkelmann, Jürgen Kurths, and Niklas Boers. “Impact of an AMOC weakening on the stability of the southern Amazon rainforest.” The European Physical Journal Special Topics 230 (2021): 3065-3073.

Lohmann, Johannes, Daniele Castellana, Peter Ditlevsen, and Henk Dijkstra. “Abrupt climate change as a rate-dependent cascading tipping point.” Earth System Dynamics 12 (2021): 819-835.

Kuehn, Christian, and Christian Bick. “A universal route to explosive phenomena.” Science Advances 7.16 (2021): eabe3824.

Rietkirk, M., et al. “Evasion of tipping in complex systems through spatial pattern formation.” Science 374(6564) (2021): eabj0359.

Bach, E., et al. “Ensemble Oscillation Correction (EnOC): Leveraging Oscillatory Modes to Improve Forecasts of Chaotic Systems.” Journal of Climate 34.14 (2021): 5673-5686.

Diamond, Rachel, and Louise Sime, David Schroeder, and Maria-Vittoria Guarino. “The contribution of melt ponds to enhanced Arctic sea-ice melt during the Last Interglacial.” The Cryosphere 15 (2021): 5099-5114.

Rypdal, Martin, et al. “Estimating Remaining Carbon Budgets Using Temperature Responses Informed by CMIP6.” Front. Clim. 3 (2021): 75.

Engel, M., and Christian Kuehn. “A Random Dynamical Systems Perspective on Isochronicity for Stochastic Oscillations.” Commun. Math. Phys. 386 (2021): 1603–1641.

Hummel, Felix, and Nick Lindemulder. “Elliptic and Parabolic Boundary Value Problems in Weighted Function Spaces. Potential Analysis (2021).

Feliks, Yizhak, Justin Small, and Michael Ghil. “Global oscillatory modes in high-end climate modeling and reanalyses.” Clim Dyn 57 (2021): 3385–3411.

Bastiaansen, Robbin, Hank Dijkstra, and Anna von der Heydt. “Projections of the Transient State-Dependency of Climate Feedbacks.” Geophysical Research Letters 48.20 (2021): e2021GL094670.

Ludescher, Josef, et al. “Network-based forecasting of climate phenomena.” Proceedings of the National Academy of Sciences 118.47 (2021): e1922872118.

Hopcroft, P.O., and P.J. Valdes. “Palaeoclimate-conditioning reveals a North Africa land-atmosphere tipping point.” Proceedings of the National Academy of Sciences 118.45 (2021): e2108783118.

Botta, N., Nuria Brede, Patrik Jansson, and Tim Richter. “Extensional equality preservation and verified generic programming.” Journal of Functional Programming 31 (2021): e24.

Galfi, Vera Melinda, and Valerio Lucarini. “Fingerprinting Heatwaves and Cold Spells and Assessing Their Response to Climate Change using Large Deviation Theory.” Phys. Rev. Lett. 127 (2021): 058701.

Schmidely, Loïc, et al. “CH4 and N2O fluctuations during the penultimate deglaciation.” Climate of the Past 17 (2021): 1627-1643.

Guarino, Maria Vittoria, et al. “Sea-ice-free Arctic during the Last Interglacial supports fast future loss.” Nature Climate Change 10 (2021): 928-932.

Irrgang, C., et al. “Towards neural Earth system modelling by integrating artificial intelligence in Earth system science.” Nat Mach Intell 3 (2021): 667–674.

Recchia, L.G., Stephen D. Griffiths, and Douglas J. Parker. “Controls on propagation of the Indian monsoon onset in an idealised model.” Q J R Meteorol Soc (2021): 1-22.

Kjær, Helle Astrid, Lisa Lolk Hauge, Marius Simonsen, Zurine Yoldi, Iben Koldtoft, Maria Hörhold, Johannes Freitag, Sepp Kipfstuhl, Anders Svensson, and Paul Vallelonga. “A portable Lightweight In Situ Analysis (LISA) box for ice and snow analysis.” The Cryosphere 15 (2021): 3719-3730.

Ogutu, Keroboto BZ, et al. “Coupled climate-economy-ecology (CoCEB) modeling: A dynamic approach.” Available at SSRN 3697299 (2020).

Gelbrecht, Maximilian, et al. “Analysis of a bistable climate toy model with physics-based machine learning methods.” The European Physical Journal Special Topics (2021): 1-11.

Margazoglou, Georgios, et al. “Dynamical landscape and multistability of a climate model.” Proceedings of the Royal Society A 477.2250 (2021): 20210019.

Boers, Niklas, and Martin Rypdal. “Critical slowing down suggests that the western Greenland Ice Sheet is close to a tipping point.” Proceedings of the National Academy of Sciences 118.21 (2021).

Faranda, Davide, et al. “Interrupting vaccination policies can greatly spread SARS-CoV-2 and enhance mortality from COVID-19 disease: The AstraZeneca case for France and Italy<? A3B2 show [feature]?>.” Chaos: An Interdisciplinary Journal of Nonlinear Science 31.4 (2021): 041105.

Galfi, V. M., Lucarini, V., Ragone, F. and Wouters, J. (2021) Applications of large deviation theory in geophysical fluid dynamics and climate science. Rivista del Nuovo Cimento. ISSN 1826-9850 (In Press)

Santos Gutiérrez, Manuel, et al. “Reduced-order models for coupled dynamical systems: Data-driven methods and the Koopman operator.” Chaos: An Interdisciplinary Journal of Nonlinear Science 31.5 (2021): 053116.

Vannitsem, Stéphane, Jonathan Demaeyer, and Michael Ghil. “Extratropical low‐frequency variability with ENSO forcing: A reduced‐order coupled model study.” Journal of Advances in Modeling Earth Systems (2021): e2021MS002530.

Pierini, Stefano, and Michael Ghil. “Tipping points induced by parameter drift in an excitable ocean model.” Scientific Reports 11.1 (2021): 1-14.

Braun, Tobias, et al. “Detection of dynamical regime transitions with lacunarity as a multiscale recurrence quantification measure”, Nonlinear Dynamics (2021)

Ehstand, Noémie, Christian Kuehn, and Cinzia Soresina. “Numerical continuation for fractional PDEs: sharp teeth and bloated snakes.” Communications in Nonlinear Science and Numerical Simulation 98 (2021): 105762

Tomasini, Umberto Maria, and Valerio Lucarini. “Predictors and predictands of linear response in spatially extended systems.” The European Physical Journal Special Topics 230.14 (2021): 2813-2832.